Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 27, 1998, 4:21 AM EDT for Rockingham County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1998, 4:21 AM EDT (08:21 UTC)
- Expired
- May 27, 1998, 5:10 AM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:30 AM EDT | Hail 0.75 | Madison, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 693 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
234 WFUS01 KRNK 270821 RRA TORRNK NCC157-270910- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 421 AM EDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA. * UNTIL 510 AM EDT. * AT 419 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 22 MILES SOUTH SOUTHWEST OF MARTINSVILLE OR 3 MILES NORTHWEST OF ELLISBORO MOVING EAST AT 35 MPH. * THE TORNADO WILL BE IN THE VICINITY OF... MAYODAN AROUND 430 AM EDT.. BETHANY AROUND 440 AM EDT.. WENTWORTH AROUND 445 AM EDT.. MONROETON AROUND 450 AM EDT.. << CALL TO ACTION >> IF YOU ARE IN THE PATH OF THE TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS.. . PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. .END/JS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 27, 1:20 AM EDT, 3 hours 1 minute earlier.
Area forecast discussion, May 27, 1:20 AM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 120 AM EDT WED MAY 27 1998 CRW AND RDU...FFA IN EFFECT FOR THE NRV AND SE WV LKS GOOD. MIGHT NEED ONE A LTL FURTHER SOUTH IN NC ALONG THE FRONTAL BOUNDARY...WHERE FF GUIDANCE IS VERY LOW. (RDU---SEE EARLIER ADM) THNGS ARE STARTING TO GET ACTIVE ON THE RADAR ATTM AS S/WV APPROACHES. Q-STAT BOUNDARY STRETCHED ACROSS NRN PORTIONS OF NC PROVIDING FOCUS FOR CONVECTION. NORTH OF THE BOUNDARY...GOOD ISENTROPIC LIFT PRODUCING DECENT COVERAGE OF LIGHT TO OCNL MODERATE SHOWERS. MODELS SHOW IMPRESSIVE MOISTR CONV ALONG THE BOUNDARY THRU THE DAY AS IT LIFTS SLOWLY TO THE NORTH. HIGH POPS MOST OF THE DAY TODAY FOR ALL AREAS...HIGHEST IN THE EAST. IN THE WEST PARTIAL CLEARING LIKELY BY LATE IN THE DAY AS WAVE PULLS OUT. A FEW LINGERING SHOWERS POSSIBLE IN THE PIEDMONT EARLY THIS EVENING...OTHERWISE CLEARING AND PROBABLY SOME THICK FOG BY DAYBREAK. AFTER THE FOG BURNS OFF THU MORNING...A VERY NICE DAY AND FINALLY A CHANCE TO DRY OUT. ROA 77/57/83 720 LYH 77/56/83 820 DAN 82/61/86 830 BLF 70/55/77 710 RNK 71/54/78 710 JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:24 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 36 min |
| May 27, 3:51 AM EDT | Tornado Warning | RNK | Stokes | 34 min |
| May 27, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 48 min |
| May 27, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 50 min |
| May 27, 5:03 PM EDT | Flash Flood Warning | RNK | Surry | 62 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.